Alert archive / Oklahoma / Flash Flood Warnings in 1997

Flash Flood Warning 70, NWS Norman, OK

October 8, 1997Comanche County, Oklahoma

NWS Norman, OK issued this flash flood warning at Oct 8, 1997, 11:55 PM CDT for Comanche County, Oklahoma. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Oct 8, 1997, 11:55 PM CDT (04:55 UTC)
Expired
Oct 9, 1997, 2:00 AM CDT
In force
2 hr
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Comanche County, OK

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 4.9 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1997-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2384 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1997-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2384 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
800 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
1.7
Supercell composite
9.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 090456
FFWOKC
OKC031-090800-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1155 PM CDT WED OCT 08 1997

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A FLASH FLOOD
WARNING EFFECTIVE UNTIL 200 AM CDT FOR PEOPLE IN THE FOLLOWING
COUNTIES

IN SOUTHWESTERN OKLAHOMA
     NORTHEASTERN COMANCHE

INCLUDING THE FOLLOWING LOCATIONS
     ELGIN... FLETCHER AND STERLING

NATIONAL WEATHER SERVICE RADAR ESTIMATES THAT 3 TO 4 INCHES OF RAIN HAS
FALLEN IN NORTHEASTERN COMANCHE COUNTY IN THE ELGIN AND FLETCHER AREAS.
RAIN CONTINUES ACROSS MUCH OF EASTERN COMANCHE COUNTY AT 1155 PM AND
WILL INCREASE THE POTENTIAL FOR FLASH FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN FLASH FLOODING IS DIFFICULT TO
RECOGNIZE.  DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY.  MOVE TO HIGHER GROUND.  REMEMBER...MOST
DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES.  IT ONLY TAKES A
FOOT OR TWO OF FLOWING WATER TO WASH MOST CARS AWAY.

LAT...LON 3478  9809 3472  9839 3485  9840 3487  9811

...SPEG.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Oct 8, 8:40 PM CDT, 3 hours 15 minutes earlier.

Area forecast discussion, Oct 8, 8:40 PM CDT, 3 hours 15 minutes before
FPUS3 KOKC 090140
AFDOKC

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
840 PM CDT WED OCT 8 1997

MDT CAPE AND SHEAR HAVE COMBINED TO PRODUCE ACTIVE EVENING OF SUPERCELLS
ACROSS CENTRAL OKLAHOMA. STORMS CONTINUE TO FIRE ALONG AND IN ADVANCE OF
SURFACE BOUNDARY FROM NEAR CHEROKEE SWD TO NEAR ALTUS AT 0130Z. ANALYSIS
OF OKLAHOMA MESONETWORK DATA AND KFDR VELOCITY PRODUCTS INDICATES
BOUNDARY IS STATIONARY OR PUSHING SLIGHTLY EASTWARD.  GIVEN THESE TRENDS
IT APPEARS BOUNDARY WILL BE SLOWER THAN PREVIOUS FORECAST...AND MAY NOT
MOVE MUCH AT ALL UNTIL FRONT LOCATED IN WESTERN KANSAS MOVES INTO
OKLAHOMA...WHICH SHOULD HAPPEN DURING EARLY MORNING HOURS BASED ON
ISALLOBARIC MAXIMUM IN CENTRAL PLAINS.

IN THE MEANTIME...SCT CONVECTION...SOME SEVERE...WILL CONTINUE MAINLY
ACROSS CENTRAL ONE THIRD OF OKLAHOMA TO THE EAST OF SURFACE BOUNDARY.
WILL UPDATE ZONES TO ADJUST FOR SLOWER INTRUSION OF LOW-LEVEL DRY AIR.

..16..

.OKC...
OK...NONE.
TX...NONE.

DA

In the hours before

Local storm report, Oct 8, 8:55 PM CDT, 3 hours before
LOCAL STORM REPORT...CORRECTED FOR COUNTY
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
715 PM CDT WED OCT 08 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION.Z...

0855 PM    7 SE BILLINGS             OK   TORNADO
10/08/97   NOBLE                          REPORTED BY SPOTTER

JS
Local storm report, Oct 8, 10:10 PM CDT, 1 hour 45 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
1010 PM CDT WED OCT 08 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

805  PM      I35 AND MEMORIAL      OK        60 MPH WIND
             OKLAHOMA

830  PM      I35 AND WATERLOO RD   OK        0.88 INCH HAIL
10/08/97     OKLAHOMA

857  PM      2 W CYRIL             OK        0.88 INCH HAIL
             CADDO

JR
Local storm report, Oct 8, 10:17 PM CDT, 1 hour 38 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
1010 PM CDT WED OCT 08 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

805  PM      I35 AND MEMORIAL      OK        60 MPH WIND
             OKLAHOMA

830  PM      I35 AND WATERLOO RD   OK        0.88 INCH HAIL
10/08/97     OKLAHOMA

857  PM      2 W CYRIL             OK        0.88 INCH HAIL
             CADDO

JR
Local storm report, Oct 8, 10:30 PM CDT, 1 hour 25 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
1030 PM CDT WED OCT 08 1997

TIME(CDT)  .....CITY LOCATION.....  STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

715  PM      192ND AND COUNTY LINE    OK     0.88 INCH HAIL
10/08/97     OKLAHOMA

718  PM      NW 113TH AND COUNCIL RD  OK     1.00 INCH HAIL
10/08/97     OKLAHOMA

727  PM      NW 113TH AND COUNCIL RD  OK     1.75 INCH HAIL
10/08/97     OKLAHOMA

732 PM       MCARTHUR AND MEMORIAL    OK     1.75 INCH HAIL
10/08/97     OKLAHOMA

JR
Local storm report, Oct 8, 10:32 PM CDT, 1 hour 23 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
1030 PM CDT WED OCT 08 1997

TIME(CDT)  .....CITY LOCATION.....  STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

715  PM      192ND AND COUNTY LINE    OK     0.88 INCH HAIL
10/08/97     OKLAHOMA

718  PM      NW 113TH AND COUNCIL RD  OK     1.00 INCH HAIL
10/08/97     OKLAHOMA

727  PM      NW 113TH AND COUNCIL RD  OK     1.75 INCH HAIL
10/08/97     OKLAHOMA

732 PM       MCARTHUR AND MEMORIAL    OK     1.75 INCH HAIL
10/08/97     OKLAHOMA

JR
Local storm report, Oct 8, 10:38 PM CDT, 1 hour 17 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
1035 PM CDT WED OCT 08 1997

TIME(CDT)  .....CITY LOCATION.....  STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

808  PM      CITY OF PERKINS          OK     0.75 INCH HAIL & 70-80 MPH
10/08/97     PAYNE                           WINDS

807  PM      4 S OF PERKINS           OK     WND DAMAGE 1 FT DIAMETER
10/08/97     N. LINCOLN                      TREE BLOWN OVER ON PORCH OF
                                             RESIDENCE

JR

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 7:32 PM CDTSevere Thunderstorm WarningOUNLincoln, Logan, Payne43 min
Oct 8, 8:00 PM CDTSevere Thunderstorm WarningOUNOklahoma45 min
Oct 8, 8:14 PM CDTSevere Thunderstorm WarningOUNLincoln, Payne61 min
Oct 8, 8:53 PM CDTSevere Thunderstorm WarningOUNCaddo37 min
Oct 8, 8:55 PM CDTSevere Thunderstorm WarningOUNGarvin, Grady35 min
Oct 8, 9:00 PM CDTSevere Thunderstorm WarningOUNLogan45 min
Oct 8, 9:14 PM CDTSevere Thunderstorm WarningOUNLincoln46 min
Oct 8, 10:39 PM CDTSevere Thunderstorm WarningOUNLincoln51 min
Oct 8, 11:00 PM CDTFlash Flood WarningOUNOklahoma2 hr
Oct 8, 11:04 PM CDTSevere Thunderstorm WarningOUNComanche, Grady41 min
Oct 8, 11:52 PM CDTSevere Thunderstorm WarningOUNComanche, Stephens53 min
Oct 9, 4:50 AM CDTFlash Flood WarningOUNJefferson3 hr

Nearby

Flash Flood Warnings in Oklahoma, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.